Tacrolimus-related seizure in the early postoperative period after liver transplantation


Sevmis S., Karakayali H., Emiroglu R. , Akkoc H., Haberal M.

TRANSPLANTATION PROCEEDINGS, vol.39, no.4, pp.1211-1213, 2007 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 39 Issue: 4
  • Publication Date: 2007
  • Doi Number: 10.1016/j.transproceed.2007.02.049
  • Title of Journal : TRANSPLANTATION PROCEEDINGS
  • Page Numbers: pp.1211-1213

Abstract

The aim of this study was to analyze liver transplant patients who had tacrolimus (TAC)-related seizures at our institution during the early postoperative period. Between September 2001 and June 2006, liver transplantation (LT) was performed in 132 patients. All received a TAC-based immunosuppressive protocol after LT. Twelve (9%; 1 woman, 11 men; mean age 20 12 years; range, 12-49 years) of those 132 patients had a seizure during the first month. Three of these patients had received grafts from cadaveric donors and nine from living donors. All patients presented with generalized tonic-clonic seizures, and most had minor symptoms just hours before the attack. Blood TAC levels were within the therapeutic range, and there were no other factors that could have initiated a seizure at that time. Eleven patients were changed from TAC to cyclosporine (CsA), and one was switched to sirolimus. They also received antiepileptic therapy. All patients recovered and seizures disappeared. There were no nephrotoxicity or surgical complications related to drug conversion. Death (unrelated to seizure) occurred in one patient at 2 months after LT. Eleven patients are alive with good graft function at a mean follow-up of 20 +/- 19.7 months (range, 1-52 months).